Share Facebook
Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Prednisone and Mesalamine


02-21-2012, 07:26 PM   #1
Traverse
New Member
 
Join Date: Feb 2012
Location: San Francisco, California
Prednisone and Mesalamine

Hi everyone. I was just wondering if anyone has ever taken both prednisone and Mesalamine at the same time.

I was very briefly on Mesalamine back in December, but it led to some pretty painful sore throat, and some mouth puffiness so I stopped it (after consulting GI).

He put me on Antibiotics, (ugh) and afterwords prednisone in hopes to stop the bleeding from what seems to be proctitis as a complication of my crohn's. Unfortunately, neither the Antibiotics or Pred have done anything for the bleeding, and since I did get some relief from the bleeding taking Mesalamine for the brief time I was on it, I was thinking about starting back on it again, and the doctor also hinted that he thinks the sore throat may not have been med related (though I'm pretty confident otherwise, n=1, but the correlation was 100%...).

So I think I'm going to go back on Mesalamine, and I'm wondering if anyone currently takes Mesalamine and Prednisone. I think if it was a mild allergic reaction I was experiencing, the Pred might keep that down, but also the pred has had some other nice side effects for me as well over the past week i've taken it, so I'm wary about stopping it suddenly.

Best, and thanks.
02-22-2012, 08:39 AM   #2
sawdust
Moderator
 
Join Date: Dec 2010
Location: Pennsylvania

My Support Groups:
I have been on Pentasa (mesalamine) and prednisone concurrently a few times. I'm on both right now actually.

If you think that either of these meds, or the combination, caused your complications or a possible allergy, please discuss it with your doctor before starting them again. I hope you get some relief real soon.

EDIT: Looks like you've already found this thread, but here's a link just in case. It's about a possible sore throat side effect:

http://www.crohnsforum.com/showthread.php?t=30311
02-22-2012, 01:47 PM   #3
Traverse
New Member
 
Join Date: Feb 2012
Location: San Francisco, California
Thanks for the response. I did talk to my doctor, and he is the one that suggested I try Mesalamine again, but he was being very ... cryptic I suppose and never answered whether or not taking mesalamine + pred was what I should be going to.
02-22-2012, 01:55 PM   #4
SarahD
Senior Member
 
SarahD's Avatar
 
Join Date: Feb 2012
Location: Cambridge, United Kingdom
I've been on Pentasa with Prednisolone (which I think is the UK equivalent of Prednisone?!) many times. I was always told if I had a sore throat whilst taking Pentasa to get it checked by a doctor, not really sure why though, sorry. It may well just have been a coincidence that you got a sore throat, can't tell too much with n=1 (and correlation doesn't necessarily mean causation lol). It may be worth giving it another go with the Mesalamine, I think it's usually well tolerated in most people.

If it is an allergic reaction you could discuss being put on a slightly different form of Mesalamine, theres Pentasa and Asacol, plus some others too I think. They're all slightly different formulations of the drug so if you don't get on with one you might have luck with a different one.

I hope you manage to get it sorted soon.
02-22-2012, 04:57 PM   #5
Blue
Senior Member
 
Blue's Avatar
 
Join Date: Oct 2011
Location: London, United Kingdom
im on both at the moment, and it seems alright. Im not sure there is a problem with the combination, although one of the two may be causing you to have problems. Hope you feel better soon.

^SarahD, i was concerned about the difference between prednisone and prednisolonee too - turns out prednisolone is the active thingy in prednisone, and prednisone is the just the commerical name.. i think thats right lol. ^^
Reply

Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Prednisone and Mesalamine
Thread Tools


All times are GMT -5. The time now is 02:50 PM.
Copyright 2006-2017 Crohnsforum.com